Virginia, 2008

Hail and Damaging Wind in Virginia, June 30, 2008

June 30, 2008 · NWS RNK · 3 events in 2 counties and zones

A few severe thunderstorms brought wind damage and large hail to the Piedmont of Virginia on June 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe thunderstorms brought wind damage and large hail to the Piedmont of Virginia on June 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 4:54 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 30, 4:54 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 PM EDT MON JUN 30 2008

.SYNOPSIS...
UPPER TROUGH ACROSS THE OHIO VALLEY WILL PASS EAST ACROSS THE
REGION THIS EVENING AND OVERNIGHT. DISTURBANCES SWINGING THROUGH
THIS FEATURE WILL TRIGGER ORGANIZED CONVECTION OVER PARTS OF THE
REGION INTO TONIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA
TUESDAY AND THEN LINGER UNTIL LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
MSAS/LAPS SHOWS WEAK TO MODERATE CAPE IN THE FOOTHILLS AND
PIEDMONT...BUT SUFFICIENT SFC MOISTURE CONVERGENCE WITH WEST WINDS
OFF THE BLUE RIDGE AND SOUTHWEST WINDS IN THE FOOTHILLS/PIEDMONT
TO KEEP A SCT TO BKN LINE OF SHOWERS/FEW TSTMS GOING AS IT MOVES
EASTWARD INTO THE AREA. I HAVE UPDATED THE FCST FOR A HIGH CHC POP
AND WILL WORD AS SCT SHOWRRS/CHC OF TSTMS WITH SMALL HAIL AND
GUSTY WINDS. KEPT CHC POPS IN THE MNTS...EXCEPT LIKELY IN WESTERN
SLOPES AREAS OF SE WV WHERE MORE LINES OF CONVECTION ARE
APPROACHING. ENDED THIS WEATHER GRID AT 900 PM AS THIS CONVECTION
SHOULD BE DIURNAL.

UPPER COLD POOL JUST TO THE NW WILL CONTINUE TO SLIDE EAST
ALLOWING A SECONDARY TYPE COLD FRONT TO WORK THRU THE REGION FROM
THE WEST THIS EVENING. UPSLOPE FLOW BEHIND THE FRONT WILL LIKELY
KEEP LOW CLOUDS STUCK ACROSS THE NW THRU MORNING WHILE THE
REMAINDER OF THE AREA CLEARS OVERNIGHT. AGAIN WENT CLOSER TO
SLIGHTLY WARMER MET LOWS WITH FOG IN THE VALLEYS HOLDING UP TEMPS
SOME DESPITE LOWERING DEWPOINTS.

5H TROF AXIS WILL BE ALONG THE BLUE RIDGE TUESDAY AS HIGH PRESSURE
SLOWLY BUILDS IN FROM THE WEST. SOME LINGERING LOW LEVEL RH MAY
COMBINE WITH STEEPER LAPSES NE TO PRODUCE MORE CLOUDS/ISOLATED
AFTERNOON SHRA LYH REGION BUT TOO IFFY TO INCLUDE. OTRW ADVECTION
OF DRY AIR INTO THE AREA SHOULD MAKE FOR MAINLY SUNNY SKIES AND
COMFORTABLE TEMPS UNDER A NW BREEZE. SINCE 85H THERMAL TROF LOOKS
TO MODIFY SOME IN THE AFTERNOON...STAYED ON THE WARM SIDE OF HIGH
TEMPS GIVEN SUNSHINE AND EASTERN DOWNSLOPE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
COOLER AND DRIER AIR RESULTING FROM ANOMALOUS H5 TROUGH IN THE
EAST WILL PROVIDE SOME CHILLY NIGHTS IN THE SHELTERED
VALLEYS...ESPECIALLY ACROSS SE WEST VA. MAY BE PRUDENT TO GO AT
LEAST A FEW DEGREES BELOW MAV/MET UNDER BEST SET UP WEDNESDAY
MORNING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER AIR PATTERN REMAINS SIMILAR THROUGH THE LONG TERM...WITH
STRONG UPPER HIGH REMAIN NEAR THE FOUR CORNERS...AND RESULTING H5
GYRES NEAR HUDSON BAY AND THE GULF OF ALASKA. AS HAS BEEN THE CASE
OVER THE PAST FEW WEEKS...UPPER AIR DISTURBANCES SLIDING DOWN THE
NE PERIPHERY OF THE UPPER HIGH THROUGH WESTERN CANADA WILL AMPLIFY
AS THEY TRAVEL SOUTHEASTERLY INTO EASTERN TROUGH. AT THE SURFACE
THIS MEANS ANOTHER POTENT COLD FRONT MAY BE DRAPED ALONG THE OHIO
VALLEY IN TIME FOR THE WEEKEND. MAIN DIFFERENCE NEAR THE END OF
THE FORECAST IS THE RETROGRESSION OF THE HUDSON BAY GYRE PER THE
ECMWF...WHICH ERODES THE STRONG UPPER RIDGE OVER WESTERN
CANADA...AND ALLOWS SOME OF THE WESTERN HEAT TO OOZE EAST. THIS
LOOKS LIKE A MORE PLAUSIBLE SOLUTION...IN CONTRAST TO THE GFS
WHICH HAS MORE OF A ZONAL PATTERN DESPITE A SIMILAR H5 PATTERN TO
WHAT IS OBSERVED TODAY.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
UPPER TROUGH WILL PIVOT ACROSS THE REGION THIS EVENING. AHEAD OF
THIS FEATURE SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN THIS AFTERNOON/EVENING...WITH THE MOST ORGANIZED AREA ACROSS SE
WVA/SW VA. SOME OF THE STORMS COULD RESULT IN LOCALLY STRONG WINDS
AND AT LEAST SOME SMALL HAIL. THUS WILL INCLUDE EITHER VICINITY OR
TEMPO MENTION THRU ABOUT 00Z MOST SPOTS. OUTSIDE OF THIS
CONVECTION VFR CONDS WILL PREVAIL EXCEPT KBLF/KLWB WHERE MVFR CIGS
AND OCNL MVFR VSBYS IN TSRA ARE EXPECTED INTO EARLY THIS EVENING.
LOW CLOUDS AND FOG MAY LINGER SE WVA OVERNIGHT WITH VFR UNDER
CLEARING SKIES ELSEWHERE INTO TUESDAY. THINK LOW CLOUDS WILL
FINALLY ERODE ACROSS SE WVA TUESDAY MORNING BUT MAY KEEP 3-4K BKN
CIGS A BIT LONGER KLWB WHERE MODELS SHOW LOW LEVEL RH LINGERING.

HIGH PRESSURE AND TRANQUIL WEATHER AND A DRIER AIRMASS WILL
FOLLOW TUESDAY THROUGH THURSDAY BEFORE ANOTHER COLD FRONT ARRIVES
WITH MORE SHRA/TSRA BY THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/JJ
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/JS/RCS
Hazardous weather outlook, Jun 30, 11:14 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 PM EDT MON JUN 30 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011615-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1214 PM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO EARLY THIS EVENING. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 30, 1:26 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT MON JUN 30 2008

VAZ034-035-044>046-058-301930-
HALIFAX VA-APPOMATTOX VA-AMHERST VA-PITTSYLVANIA VA-BEDFORD VA-
CAMPBELL VA-
226 PM EDT MON JUN 30 2008

...SMALL CLUSTERS OF THUNDERSTORMS DEVELOPING OVER THE REGION...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF GRETNA...OR ABOUT OVER
PITTSVILLE...MOVING NORTHEAST AT 32 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...LEESVILLE...HUDDLESTON AT 235 PM EDT...HURT AT 240 PM
EDT...ALTAVISTA...STRAIGHTSTONE AT 245 PM EDT...HODGES AT 250 PM
EDT...EVINGTON...LONG ISLAND AT 255 PM EDT...GOODE...BROOKNEAL AT 300
PM EDT.

ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL ALONG
WITH WIND GUSTS TO 40 MPH AS THEY TRACK JUST SOUTH OF LYNCHBURG
THROUGH 3:30 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 30, 1:32 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT MON JUN 30 2008

VAZ007-009>012-019-WVZ042>045-302030-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-GILES VA-MERCER WV-MONROE WV-
GREENBRIER WV-SUMMERS WV-ALLEGHANY VA-
232 PM EDT MON JUN 30 2008

...LINE OF THUNDERSTORMS APPROACHING FROM THE WEST...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF BECKLEY TO 24 MILES SOUTHWEST OF HURLEY...MOVING EAST AT 31 MPH.
SOME OF THESE STRONG THUNDERSTORMS WILL BE NEAR...RAVEN AT 315 PM
EDT...RAINELLE...RAINELLE AT 320 PM EDT...RICHLANDS AT 325 PM
EDT...RUPERT...CLAYPOOL HILL AT 330 PM EDT...BANDY...AMONATE AT 335
PM EDT...CAMP CREEK STATE PARK...CLIFFIELD AT 340 PM EDT. THESE
STORMS SHOULD CONTINUE TO SPREAD EAST INTO PARTS OF WESTERN AND
SOUTHWEST VIRGINIA BEFORE 4:00 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 30, 2:55 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT MON JUN 30 2008

NCZ001-002-018-019-VAZ007-009>016-018>020-WVZ042>045-302100-
WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-
WYTHE VA-PULASKI VA-BLAND VA-TAZEWELL VA-GILES VA-CRAIG VA-BATH
VA-MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-CARROLL
VA-MONTGOMERY VA-ALLEGHANY VA-
355 PM EDT MON JUN 30 2008

...LINE OF STRONG THUNDERSTORMS APPROACHING...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTHEAST OF
RUPERT TO 9 MILES NORTHWEST OF BEECH MOUNTAIN...MOVING EAST AT 33
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...TROUT AT 400 PM
EDT...MOUNT ROGERS NATIONAL RECREATION AREA AT 405 PM EDT...BLAND AT
410 PM EDT...AND LEWISBURG AND UNION BY 4:30 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jun 30, 4:17 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT MON JUN 30 2008

NCZ003>005-019-VAZ016-032-033-043-044-302145-
WILKES NC-ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-FRANKLIN VA-
PITTSYLVANIA VA-CARROLL VA-HENRY VA-
517 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS DEVELOPING...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM CANA TO
FERRUM...MOVING EAST AT 38 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BUFFALO RIDGE AT 525
PM EDT...ARARAT AT 530 PM EDT...PINNACLE AT 535 PM EDT...FRANCISCO
AT 540 PM EDT...AND PHILPOTT DAM AND STUART AROUND 545 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 30 MPH AND SMALL
HAIL WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jun 30, 5:07 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT MON JUN 30 2008

NCZ003-004-020-302230-
YADKIN NC-STOKES NC-SURRY NC-
607 PM EDT MON JUN 30 2008

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF ELKIN...OR ABOUT OVER
BURCH...MOVING EAST AT 36 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...ROCKFORD AND NEBO AT 615 PM
EDT...LEVEL CROSS AT 620 PM EDT...SILOAM...ARARAT AT 625 PM
EDT...AND PILOT MOUNTAIN AT 630 PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jun 30, 5:13 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT MON JUN 30 2008

VAZ034-035-045-046-302245-
APPOMATTOX VA-AMHERST VA-BEDFORD VA-CAMPBELL VA-
613 PM EDT MON JUN 30 2008

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF FOREST...OR ABOUT 2 MILES NORTH
OF LYNCHBURG AIRPORT...MOVING EAST AT 27 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...MADISON HEIGHTS AT 620 PM
EDT...RUSTBURG AT 625 PM EDT...CONCORD AT 640 PM EDT...AND OAKVILLE
AT 645 PM EDT.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lynchburg (C)

When
June 30, 5:19 PM EST
Where
Lynchburg (C) County, 0.98 mi W of Lynchburg Falwell Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
37.382, -79.138

Thunderstorm Wind, Lynchburg (C)

When
June 30, 5:32 PM EST
Where
Lynchburg (C) County, 2.18 mi NW of (Lyh)glenn Fld Lynch
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Broadcast Media
Coordinates
37.354, -79.226

Thunderstorm winds brought down a tree on Old Graves Mill Road near Timberlake Road. Damage values are estimated.

Hail, Pittsylvania

When
June 30, 5:55 PM EST
Where
Pittsylvania County, 1.75 mi NE of Renan
Measured
0.75 in hail
Reported by
Public
Coordinates
36.988, -79.177

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112651, 112653, 112654.